When NSW teenager Bradley Hope died after inhaling an aerosol, his mother was determined that his death would not be in vain.
“As a society, we cannot afford to lose another young life like this…there must be answers or solutions to prevent it,” Corinne Mair said during an investigation into the accidental death of her 16-year-old. year old son.
Bradley, described as a kind and loyal young man, died in the early hours of December 8, 2019, after using an inhaler with friends during a sleepover in Tweed Heads, on the NSW north coast.
In the first inquest of its kind, NSW State Coroner Teresa O’Sullivan on Friday made comprehensive and urgent recommendations to address the trend of inhalant use known as ‘volatile substance abuse’.
Ms O’Sullivan recommended that NSW Health hold a roundtable with the police, education department, paramedics, manufacturers, retailers and youth and community services.
Bradley Hope, described as a kind and loyal young man, died in the early hours of December 8, 2019, after using an inhalant with friends during a sleepover in Tweed Heads, on the north coast.
“The heartache of the loss of Bradley is still felt daily by his family,” said NSW State Coroner Teresa O’Sullivan in her findings, delivered to Byron Bay Court in the inquest into the accidental death of the 16-year-old in 2019 (pictured left, Bradley Hope with a friend)
The roundtable should consider a public health campaign, education programs for children and parents, possible legislation related to the sale of inhalants and more training for police and paramedics.
“The heartache of the loss of Bradley is still felt daily by his family,” said Ms O’Sullivan in her findings, delivered to Byron Bay Court.
“It is hoped that some comfort can be taken from this investigative process by the family as this proceeding is a step towards reform to prevent the occurrence of another similar tragedy.”
Ms O’Sullivan also recommended that the Aerosol Association of Australia look into the effectiveness of warning labels on containers while manufacturers should continue research into new, safer products.
The inquest heard that Bradley stopped breathing on December 7 and turned pale.
His friends and one of their mothers, who was a nurse, repeatedly tried to resuscitate him, an act Mrs. O’Sullivan described as courageous.
Paramedics also attempted to resuscitate him before he was treated at Tweed Hospital, where he died of heart failure, a complication of inhaling the aerosol.
Experts told the inquest that there was no effective data on the prevalence of inhalant use, but a study found 164 deaths between 2000 and 2021, most of them men.
Inhaling aerosols can have a “paint-stripping” effect on the brain and disrupt heart rhythm, with possible chronic effects including nerve and organ damage and dementia, the inquest heard.
Mrs O’Sullivan expressed her condolences to Bradley’s family, saying their grace and dignity was remarkable.
“It’s very clear how much they loved him and how much they miss him.”
The inquest came after Bradley’s mother insisted that it be kept, to “prevent another young life like Bradley’s being lost.”
Ms Mair believed her son was ignorant of the risks of inhaling aerosols.
Ms O’Sullivan sent her condolences to Bradley’s family, saying their grace and dignity were remarkable (pictured Corinne Mair with her son Bradley)
Inhaling aerosols can have a ‘paint-stripping’ effect on the brain and disrupt heart rhythm, with potential chronic effects including nerve and organ damage and dementia, the study says.
“Literally for him it was him and his mates made a foolish decision and it cost him his life,” she shared A current situation in 2020.
Chroming or Volatile Substance Misuse (VSM) has claimed the lives of about a dozen young Australians since 2009. ABC said.
Sarah MacLean of La Trobe University told the inquest last October that chrome plating had become a trend, but its use was far from glamorous.
“They’re viewed as a gutter drug — bottom of the barrel,” Dr MacLean said.
“There is a lot of shame involved. There’s definitely a huge stigma around VSM as you get older.’